Icons May Help Adults Identify Acetaminophen Medicines
Consumers prefer explicit safety warnings, maximum dose information for acetaminophen
FRIDAY, May 6 (HealthDay News) -- Use of simple, explicit messages and icons identifiable by consumers may promote safe use of over-the-counter (OTC) medications such as acetaminophen, according to a study published online May 3 in the American Journal of Preventive Medicine.
Jennifer P. King, M.P.H., from the Northwestern University Feinberg School of Medicine in Chicago, and colleagues elicited feedback from 45 adults about active ingredients and dosing information on acetaminophen, and suggested plain-language texts and icons, from April to June 2010. Individual interviews were used to assess knowledge about OTC pain relief medications, attention to product label information, and participant literacy levels. Interviews were followed by six focus discussion groups, which identified preferences for label messages and icons.
The investigators found that 44 percent of participants read at or below a sixth-grade level. Fewer than 50 percent of participants regularly examined product label information, and only 31 percent of participants were aware that acetaminophen is found in Tylenol. A consensus was reached in the discussion groups regarding a preferred icon for acetaminophen. Participants wanted an explicit statement of potential liver damage in the warning about concurrent use of acetaminophen products, and indicated that they preferred the maximum dose to be shown with an icon and in words.
"With the high prevalence of OTC medication use, it is possible a large number of adults will greatly benefit from the use of simple, explicit messages and icons as a more efficient manner of identifying acetaminophen medications and their maximum dose," the authors write.
Several of the study authors disclosed financial relationships with the pharmaceutical industry, including McNeil Consumer Healthcare, which provided a grant to support the study.